From Macon, Georgia, USA:
Last March 2003, I started having episodes of hypoglycemia. My blood sugar dropped once to 45 mg/dl [2.6 mmol/L]. The other times it's been in the upper 50s [about 3.0 mmol/L], but mostly I start feeling it and catch it in the 60s [about 3.4 mmol/L]. I went for six to eight months with no problems, and, now, all of a sudden I'm having trouble again. I started noticing a constant hunger feeling, lightheadedness. I have caught my blood sugar in the 50s [about 2.9 mmol/L] twice in the past few weeks. After monitoring it on a glucose monitor, I realized that I am running "low" again. I was evaluated by an endocrinologist during my last spell who did extensive blood work and said all was fine. I was hospitalized overnight and told I was "as healthy as a horse." However, I am now doing it over again. It seems to happen several hours after I eat. I am fine in the mornings. Is there something more serious going on here? My father is insulin dependent type 2 and my paternal grandmother is diabetic, but not insulin dependent. Can you shed any light on this for me? Of note, I am on Rythmol and Corgard.
Reactive hypoglycemia is the term for low blood sugars that occur after you eat. It is as if the body's natural brake on insulin secretion after a meal is delayed. Thus, the subsequent hypoglycemia. I know it makes people feel bad. The good news is that dietary intervention often helps to prevent the symptoms. The usual intervention is to eat small frequent feedings throughout the day and avoid large portions of simple sugars that might induce insulin secretion and subsequent symptoms. I would recommend seeing a dietician regarding this kind of diet. A more speculative twist is that these episodes of low glucose are the result of high insulin values from insulin resistance, and are associated with an increased risk of type 2 diabetes. This latter statement is speculative.
Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.